Tennessee, 2011Heavy Snow and Winter Weather in Tennessee, February 9 to 10, 2011
February 9 to 10, 2011 · NWS HUN · 3 events in 3 counties and zones
A winter storm moved southeast from the southern Plains states into mid South and Tennessee Valley during the morning and afternoon of the 9th. Although the storm had weakened, a cold front interacted with moisture to produce a period of snowfall that lasted 3 to 5 hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved southeast from the southern Plains states into mid South and Tennessee Valley during the morning and afternoon of the 9th. Although the storm had weakened, a cold front interacted with moisture to produce a period of snowfall that lasted 3 to 5 hours. Snow began by around 5 pm in northwest portions of Lincoln and Moore Counties, spreading east across the remainder of Lincoln, Moore and Franklin Counties between 6 and 7 pm. After temperatures warmed into the mid to upper 30s during the afternoon hours, readings plummeted into the mid to upper 20s behind the front and as snow began. Snowfall amounts of 1 to 2 inches were common, with amounts over 2 inches in Franklin County. The cold temperatures caused wet and slushy roads to freeze causing icy and very slick travel conditions through the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 9, 3:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 9, 3:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CST WED FEB 9 2011
.DISCUSSION...
A SETUP FOR A BRIEF WINTER WEATHER EVENT CONTINUES...AS A COMPLEX
APPROACHES THIS PORTION OF THE TENNESSEE VALLEY. THE VISIBLE
SATELLITE VIEW SHOWS CLOUDS ASSOCIATED WITH THIS SYSTEM HAVE
OVERSPREAD ALL OF THE AREA. THE BACK EDGE OF THE CLOUDS SHOWS THE
RESULT OF THIS STORM (AND PREVIOUS STORMS)...WITH WIDESPREAD SNOW
NOTED FROM NORTH TEXAS TO KANSAS TO NW ARKANSAS. 2-3 INCHES HAS
ALREADY FALLEN AROUND MEMPHIS...WITH UPWARDS OF 2 FOOT STORM TOTALS
OVER ARKANSAS AND OKLAHOMA. THE VAST MAJORITY OF THE SNOW WAS IN
PROGRESS ALONG AND WEST OF A BOWLING GREEN TO OXFORD AND GREENWOOD
LINE. HOWEVER...A FEW REPORTS OF SNOW HAVE BEEN REPORTED OVER PARTS
OF NW AND NORTH CENTRAL ALABAMA AND MIDDLE TENNESSEE.
ANALYSIS OF EARLIER 12Z DATA HAD VERY COLD TEMPS OVER SOUTH/CENTRAL
CANADA...WITH NEAR -50C TEMPS AT 500MB AROUND AND NORTH OF THE
HUDSON BAY IN ASSOCIATION WITH A DEEP UPPER LOW...AND TROUGHING
EXTENDING SOUTHWARD INTO THE DEEP SOUTH. A SURFACE LOW WITH OUR NEXT
WEATHER MAKER WAS FORMING SOUTH OF THE LOUISIANA COAST...WITH A
FRONTAL BOUNDARY EXTENDING FROM WEST OF FAYETTEVILLE TO THE SOUTHERN
TX/LA COAST. 3 PM TEMPS ACROSS THE AREA RANGED FROM THE LOWER/MID
30S OVER NW ALABAMA TO THE MID 40S NE ALABAMA WITH A 5-10 MPH NW-N
FLOW.
WITH THE PASSAGE OF THE FRONTAL BOUNDARY...COLD AIR ADVECTION...AND
LOSS OF DIRECT SOLAR INSOLATION...TEMPERATURES ACROSS THE AREA
SHOULD CONTINUE COOLING THE REST OF THIS AFTERNOON AND THIS EVENING.
TEMPERATURES AT OR BELOW FREEZING SHOULD BE REALIZED AT MUSCLE
SHOALS BY THE LATE AFTERNOON...THE I-65 CORRIDOR AND POINTS EAST 6-8
PM. ALONG WITH THESE COOLER TEMPS...SNOW JUST WEST OF THE AREA
SHOULD BEGIN AFFECTING NW ALABAMA LATE THIS AFTERNOON...WITH THE
PRECIPITATION SPREADING EAST DURING THE COURSE OF THE EVENING.
AS IS ALWAYS THE CASE IN WINTER WEATHER...THE HOW MUCH AND WHERE THE
HEAVIEST SNOW WILL FALL IS THE BIG CHALLENGE. GOING WITH A BLEND OF
NCEP GUIDANCE ALONG WITH SREF/NAM/GFS...HAVE NOTED BIG PICTURE STORM
TOTALS RANGING FROM 2.2 INCHES ACROSS NW ALABAMA AND CULLMAN
COUNTY...TO 1.9 INCHES OVER NE ALABAMA AND SOUTHERN MIDDLE
TENNESSEE. GIVEN THE SORT OF A CONVECTIVE NATURE OF THIS SYSTEM...
HIGHER AMOUNTS WILL BE POSSIBLE BY THE TIME ALL IS SAID AND DONE.
THUS WILL KEEP THE WINTER STORM WARNING GOING...WHICH FOR THIS AREA
IS (2 INCHES OF SNOW OR GREATER IN 12 HOURS).
THE BACKEDGE OF THE SNOW SHOULD REACH NW ALABAMA LATE THIS
EVENING...WITH SNOWS TAPERING OFF FROM WEST TO EAST DURING THE
OVERNIGHT...AS ISENTROPIC DOWNGLIDE BECOMES THE NORM. THE SNOW
SHOULD END BY DAYBREAK..WITH SKIES BECOMING PARTLY CLOUDY BY THE
AFTERNOON. KEPT HIGH TEMPS ON THURSDAY BELOW GUIDANCE WITH SNOW
COVER...DESPITE AFTERNOON SUNSHINE. SUN SHOULD HELP WITH SNOW
REMOVAL...ESPECIALLY ON MOST ROAD SURFACE THAT RECEIVE DIRECT SUN
EXPOSURE. WITH CLEAR SKIES AND LIGHT WINDS...TEMPS WILL PLUMMET INTO
THE TEENS. UNDER SUNNY SKIES...TEMPS ON FRIDAY SHOULD BE EVEN
WARMER...RISING BACK INTO THE LOWER/MID 40S...STILL BELOW SEASONAL
AVERAGES NOW AROUND 53.
DRY WEATHER SHOULD CONTINUE FOR THE UPCOMING WEEKEND AND THE FIRST
HALF OF NEXT WEEK. AVERAGE HIGH TEMPS BY SUNDAY SHOULD WARM TO OR
ABOVE NORMS AS HIGH PRESSURE OVER THE SOUTHERN CONUS CONTROLS THE
WEATHER. EVEN WARMER HIGHS IN THE LOWER 60S ARE POSSIBLE BY NEXT
WED. THE MAIN JET SHOULD REMAIN SOMEWHAT FURTHER TO THE NORTH AS
WEAK UPPER RIDGING PREVAILS OVER THE MUCH OF THE CENTRAL CONUS.
&&
.AVIATION... /18Z ISSUANCE...NO CHANGES/
CLOUD BASES WILL GRADUALLY LOWER FROM VFR TO MVFR AROUND 00Z AS A
STORM SYSTEM APPROACHES FROM THE WEST. LIGHT SNOW IS XPCTED TO BEGIN
IN NW ALABAMA APPROACHING 00Z THU...AND GRADUALLY SPREAD EWD ACROSS
THE REMAINING AREA...REACHING KHSV AFTER 01Z. SNOWFALL INTENSITY IS
XPCTED TO BE MAINLY LIGHT WITH VIS FALLING TO LOW-END MVFR.
HOWEVER...SOME BANDING MAY OCCUR...BRIEFLY DRIVING VIS DOWN INTO THE
IFR RANGE...PREDOM ACROSS NW AL. SNOW WILL LIKELY COME TO AN END
AROUND THE 07-09Z TIMEFRAME FROM W TO E...WITH CONDITIONS IMPROVING
TO VFR AFTER 14Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 20 35 19 44 25 / 100 10 0 0 0
SHOALS 20 34 17 44 24 / 100 10 0 0 0
VINEMONT 21 35 18 44 24 / 100 10 0 0 0
FAYETTEVILLE 20 33 15 43 24 / 100 10 0 0 0
ALBERTVILLE 22 35 18 45 22 / 100 10 0 0 0
FORT PAYNE 22 38 19 45 22 / 100 10 0 0 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY
FOR THE FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...
MADISON...MARSHALL...MORGAN.
WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE.
TN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY
FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...RSB
AVIATION...09Hazardous weather outlook, Feb 9, 10:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CST WED FEB 9 2011
ALZ001>010-016-TNZ076-096-097-100300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1030 AM CST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
LIGHT SNOW IS EXPECTED TO BEGIN IN NORTHWEST ALABAMA LATE THIS
AFTERNOON AS A STORM SYSTEM MOVES ACROSS THE SOUTHEAST...WITH SNOW
OVERSPREADING THE REMAINDER OF THE AREA FROM WEST TO EAST LATER THIS
EVENING. SNOW SHOULD START TO ACCUMULATE SHORTLY AFTER IT BEGINS...AS
TEMPERATURES QUICKLY DROP BELOW FREEZING. THE SNOW SHOULD REACH PEAK
INTENSITY DURING THE MID EVENING AND THEN TAPER OFF AFTER MIDNIGHT
FROM WEST TO EAST. TOTAL SNOWFALL ACCUMULATIONS AROUND 2 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SNOW WILL LINGER ON AREA ROADWAYS THROUGH MUCH OF THURSDAY WITH
TEMPERATURES ONLY CLIMBING A LITTLE ABOVE FREEZING. THIS WILL MAKE
FOR HAZARDOUS DRIVING CONDITIONS ESPECIALLY EARLY IN THE DAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY REPORTS OF SNOWFALL
AMOUNTS LATER TODAY AND TONIGHT WILL BE GREATLY APPRECIATED.
In the hours before
Local storm report, Feb 9, 4:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CST WED FEB 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM SNOW CHEROKEE 34.76N 87.97W
02/09/2011 E0.0 INCH COLBERT AL EMERGENCY MNGR
DUSTING OF SNOW REPORTED IN RIVERTON AND
CHEROKEE...MAINLY ON ELEVATED AND GRASSY AREAS.
&&
AMINWinter Weather, Lincoln
- When
- February 9, 5:00 PM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Up to one inch of snowfall was reported across the county.
Heavy Snow, Franklin
- When
- February 9, 5:30 PM CST to February 10, 12:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
One to three inches of snowfall fell across the county.
Winter Weather, Moore
- When
- February 9, 5:30 PM CST to 11:30 PM CST
- Where
- Moore forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Up to one inch of snowfall fell across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, February 9, 201167 injured · 39 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 20111 death · 24 events
- Winter Weather in Illinois, February 9, 20111 death · 12 events
- Heavy Snow in Mississippi, February 9 to 10, 2011$9.2 million · 28 events
- Cold in New Mexico, February 9, 20111 death · 1 event
- Heavy Snow in Arkansas, February 9, 2011$700,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011$35,000 · 60 events
- Heavy Snow in Louisiana, February 9, 2011$490,000 · 3 events
- Heavy Snow and Winter Weather in Georgia, February 9 to 10, 201170 events
- Lake-Effect Snow in New York, February 9 to 10, 2011$125,000 · 3 events
- Heavy Snow and Winter Weather in Missouri, February 9, 20115 injured · 10 events
- Heavy Snow and Winter Weather in Arkansas, February 9 to 10, 201145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283859, 283858, 283860.